Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 103, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 19, 2018, 4:37 PM CDT for 5 counties in Tennessee. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2018, 4:37 PM CDT (21:37 UTC)
- Expired
- May 19, 2018, 5:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benton County, TN, Carroll County, TN, Gibson County, TN, Henry County, TN, Weakley County, TN
The radar
The Paducah radar (KPAH), 102 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 5:05 PM CDT | TSTM WND DMG | E Camden, TN | WIND KNOCKED BOAT DOCK LOOSE AT BIRDSONG MARINA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 1:36 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
149
WUUS54 KMEG 192137
SVRMEG
TNC005-017-053-079-183-192230-
/O.NEW.KMEG.SV.W.0103.180519T2137Z-180519T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
437 PM CDT SAT MAY 19 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Weakley County in northwestern Tennessee...
Northeastern Gibson County in northwestern Tennessee...
Benton County in western Tennessee...
Northern Carroll County in northwestern Tennessee...
Henry County in northwestern Tennessee...
* Until 530 PM CDT.
* At 437 PM CDT, a severe thunderstorm was located near Paris, moving
east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Martin, Paris, McKenzie, Huntingdon, Camden, Dresden, Dyer,
Greenfield, Bruceton, Gleason, Rutherford, Bradford, Sharon,
Cottage Grove, Vale, Springville, Routon, Palmersville, Trezevant
and Hollow Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3605 8799 3603 8800 3601 8800 3603 8904
3620 8897 3620 8896 3624 8896 3639 8890
3639 8888 3642 8881 3641 8803 3632 8796
3627 8794 3622 8795 3617 8792 3613 8792
TIME...MOT...LOC 2137Z 291DEG 23KT 3635 8823
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
634
WWUS54 KMEG 192200
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
500 PM CDT SAT MAY 19 2018
TNC005-017-053-079-183-192230-
/O.CON.KMEG.SV.W.0103.000000T0000Z-180519T2230Z/
Weakley TN-Gibson TN-Benton TN-Carroll TN-Henry TN-
500 PM CDT SAT MAY 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR WEAKLEY...NORTHEASTERN GIBSON...NORTHERN BENTON...NORTHERN
CARROLL AND HENRY COUNTIES...
At 500 PM CDT, a severe thunderstorm was located near Paris, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Martin, Paris, McKenzie, Camden, Dresden, Greenfield, Gleason,
Sharon, Cottage Grove, Routon, Palmersville, Vale, Springville, Big
Sandy, Henry, Sandhill, Mansfield, Old Springville, Como and Ralston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3613 8813 3610 8821 3610 8895 3620 8897
3620 8896 3624 8896 3639 8890 3639 8888
3642 8881 3641 8803 3632 8796 3627 8794
3622 8795 3617 8792 3613 8792
TIME...MOT...LOC 2200Z 292DEG 13KT 3634 8823
HAIL...1.00IN
WIND...60MPH
$$589
WWUS54 KMEG 192206
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
506 PM CDT SAT MAY 19 2018
TNC017-053-192216-
/O.CAN.KMEG.SV.W.0103.000000T0000Z-180519T2230Z/
Gibson TN-Carroll TN-
506 PM CDT SAT MAY 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GIBSON AND
NORTHERN CARROLL COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western and northwestern Tennessee.
LAT...LON 3614 8818 3619 8880 3620 8882 3621 8880
3623 8881 3635 8880 3642 8871 3641 8803
3632 8796 3628 8795 3622 8795 3617 8792
3615 8792
TIME...MOT...LOC 2206Z 291DEG 23KT 3632 8818
$$
TNC005-079-183-192230-
/O.CON.KMEG.SV.W.0103.000000T0000Z-180519T2230Z/
Weakley TN-Benton TN-Henry TN-
506 PM CDT SAT MAY 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN WEAKLEY...NORTHERN BENTON AND HENRY COUNTIES...
At 506 PM CDT, a severe thunderstorm was located near Springville, or
7 miles east of Paris, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Paris, Dresden, Gleason, Cottage Grove, Routon, Palmersville,
Springville, Big Sandy, Henry, Sandhill, Mansfield, Old Springville,
Como, Ralston, Sunnyside, Pisgah, Whitlock, Porter Court, Matheny
Grove and Ore Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3614 8818 3619 8880 3620 8882 3621 8880
3623 8881 3635 8880 3642 8871 3641 8803
3632 8796 3628 8795 3622 8795 3617 8792
3615 8792
TIME...MOT...LOC 2206Z 291DEG 23KT 3632 8818
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:03 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 19, 2:03 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Memphis TN 203 PM CDT Sat May 19 2018 .DISCUSSION... Current conditions...severe thunderstorm watch for mainly the northern counties through early this evening...due to a more organized threat of storms moving southeast from southern Missouri. A cold pool is expected that will sweep towards the Tennessee River by sunset...or shortly thereafter. Otherwise further south 4500 CAPE amounts were generating more pulse like convection that is also reaching severe limits. Latest reports have been for quarter-size hail and winds estimated at 60mph. Tonight and tomorrow convection is expected to wind down this evening but a few storms may linger across the far north on the edge of the flattened ridge and in the vicinity of a weak frontal boundary. Not much change expected for tomorrow. A somewhat worked over atmosphere though may keep coverage more isolated to scattered...however CAPE amounts are expected to once again shoot up to near 4000 j/kg...so a few strong to severe storms are likely in the afternoon/evening. The upcoming work week...pattern doesn't change much this period with 20-35kts from the southwest/west in the upper levels and <10kts near the ground. Dewpoints in the upper 60s to low 70s...coupled with daytime highs in the upper 80s will trigger afternoon and evening convection each day. Storms forming upstream in Missouri may become organized during the overnight hours for nocturnal activity brushing through the northern Midsouth counties...so have higher PoPs in this region during the overnight hours. A few severe storms will be a threat each day as is typical in this summer-type pattern and airmass. Long-range solutions from the GFS and Euro show a stronger cold front arriving at the end of next weekend...that may scour out the airmass in place long enough for a dry day or two. JAB && .AVIATION... Scattered thunderstorms to affect the TAF sites early this period...with activity diminishing after sunset. Conditions generally VFR with MVFR and brief IFR during storms. Light fog will be around near sunrise. Winds will be from the south and southwest at mainly 4-8kts...with higher gusts possible near storms. JAB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 19, 10:57 AM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 1057 AM CDT Sat May 19 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201800- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1057 AM CDT Sat May 19 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a marginal risk for severe weather across the northern counties this afternoon and early this evening. Damaging winds...large hail and heavy rain will be the main threats. Farther south isolated strong thunderstorms will be possible with brief heavy rain and strong wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated strong thunderstorms will be possible, with locally heavy rainfall and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible this afternoon and evening across the northern Midsouth counties. JAB
In the hours before
Local storm report, May 19, 2:11 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
211 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 4 N NEW HARMONY 34.46N 88.92W
05/19/2018 E0.75 INCH UNION MS TRAINED SPOTTER
&&
JABLocal storm report, May 19, 2:13 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
213 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL NUTBUSH 35.70N 89.42W
05/19/2018 M0.75 INCH HAYWOOD TN BROADCAST MEDIA
&&
JABLocal storm report, May 19, 2:55 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
255 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 4 SE BOLIVAR 35.22N 88.95W
05/19/2018 M0.75 INCH HARDEMAN TN TRAINED SPOTTER
MOSTLY DIME SIZE
&&
JABLocal storm report, May 19, 3:24 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
324 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL JONESBORO 35.82N 90.69W
05/19/2018 E1.00 INCH CRAIGHEAD AR PUBLIC
&&
JABLocal storm report, May 19, 3:33 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
333 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG POCAHONTAS 35.05N 88.82W
05/19/2018 HARDEMAN TN TRAINED SPOTTER
TREE LIMBS AND ONE SMALL TREE DOWN.
&&
JABLocal storm report, May 19, 3:57 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
357 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM TSTM WND GST LAKELAND 35.24N 89.73W
05/19/2018 E60.00 MPH SHELBY TN NWS EMPLOYEE
0115 PM HAIL LAKELAND 35.24N 89.73W
05/19/2018 M1.00 INCH SHELBY TN TRAINED SPOTTER
0130 PM HAIL NUTBUSH 35.70N 89.42W
05/19/2018 M0.75 INCH HAYWOOD TN BROADCAST MEDIA
0135 PM HAIL THREE WAY 35.70N 90.25W
05/19/2018 E0.75 INCH MISSISSIPPI AR PUBLIC
0207 PM HAIL 4 N NEW HARMONY 34.46N 88.92W
05/19/2018 E0.75 INCH UNION MS TRAINED SPOTTER
0255 PM HAIL 4 SE BOLIVAR 35.22N 88.95W
05/19/2018 M0.75 INCH HARDEMAN TN TRAINED SPOTTER
MOSTLY DIME SIZE
0320 PM TSTM WND DMG POCAHONTAS 35.05N 88.82W
05/19/2018 HARDEMAN TN TRAINED SPOTTER
TREE LIMBS AND ONE SMALL TREE DOWN.
0323 PM HAIL JONESBORO 35.82N 90.69W
05/19/2018 E1.00 INCH CRAIGHEAD AR PUBLIC
0330 PM TSTM WND GST CARUTHERSVILLE 36.18N 89.67W
05/19/2018 E70.00 MPH PEMISCOT MO TRAINED SPOTTER
ESTIMATED 70 MPH WIND GUST IN CARUTHERSVILLE.
0330 PM HAIL CARUTHERSVILLE 36.18N 89.67W
05/19/2018 M1.00 INCH PEMISCOT MO TRAINED SPOTTER
QUARTER SIZED HAIL IN CARUTHERSVILLE.
&&
MRMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 12:39 PM CDT | Special Weather Statement | MEG | Shelby | 51 min |
| May 19, 12:40 PM CDT | Special Weather Statement | MEG | Crockett, Haywood | 35 min |
| May 19, 12:47 PM CDT | Severe Thunderstorm Warning | MEG | Haywood, Madison | 28 min |
| May 19, 12:53 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Madison | 37 min |
| May 19, 1:07 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 38 min |
| May 19, 1:40 PM CDT | Severe Thunderstorm Warning | MEG | Fayette | 50 min |
| May 19, 1:48 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman, Madison | 42 min |
| May 19, 2:16 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 44 min |
| May 19, 2:33 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman | 42 min |
| May 19, 2:44 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lauderdale | 31 min |
| May 19, 2:48 PM CDT | Severe Thunderstorm Warning | MEG | Hardeman, McNairy | 42 min |
| May 19, 3:02 PM CDT | Severe Thunderstorm Warning | MEG | Dyer | 43 min |
| May 19, 3:16 PM CDT | Severe Thunderstorm Warning | MEG | McNairy | 44 min |
| May 19, 3:28 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lake, Obion | 47 min |
| May 19, 3:52 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 38 min |
| May 19, 4:08 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Gibson, Obion, Weakley | 52 min |
| May 19, 4:23 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lauderdale, Tipton | 52 min |
| May 19, 5:08 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 37 min |
| May 19, 5:29 PM CDT | Severe Thunderstorm Warning | MEG | Henry | 24 min |
| May 19, 5:40 PM CDT | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 50 min |
| May 19, 5:45 PM CDT | Flash Flood Warning | MEG | Lauderdale, Tipton | 3 hr |
| May 19, 6:10 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Shelby, Tipton | 50 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.